Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Taking zonigran and depakote for epileptic seizures. Why can't I drink grapefruit juice? Have become forgetful

I am an epileptic who takes Zonigran and Depakote for grand-mal seizures. I am wondering why I shouldn t drink grapefruit juice or eat grapefruit while taking Zonigran and if this applies to other citrus fruits. Why does Zonigran cause your body to retain amonia? I have read my drug interaction pamphlets but they were not specific and I cannot remember what my epileptoligist explained to me. The Zonigran makes me very forgetful. Could you please advise?
Asked On : Sun, 3 Feb 2013
Answers:  2 Views:  108
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Jun 2013
Hi there ~

Zonegran is a good medication for epilepsy. It is one of the newer anti epileptic drugs. However if you are having problems with side effects from taking the medication, for example, forgetfulness, I recommend that you see your neurologist to explain to him/her that you have been having problems. A switch to another anti epileptic medication may be the answer. I hope this helps.

Take care.
Answered: Fri, 8 Feb 2013
I find this answer helpful
Psychiatrist Dr. Payman Hajiazim's  Response
Hi There, Thank you for asking. The reason is that Zonigran is metabolized by a rout in the liver that a substance which is found in grapefruit is metabolized. This causes a change in the plasma level of the medication you are using. This is not applied to other citrus fruits so you can freely eat other citrus fruits. Zonigran is a medication which alters the PH of your blood by excretion of acid and retaining of amonia. This helps to change the threshold for the seizure and stabilize the neurons cell membrane. I wish you a seizure free life. If you do not have seizure for two years, the doctor may decrease or discontinue your medications. i wish you a good health.
Answered: Fri, 8 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor